Printer Friendly

Hospitals urged to improve monitoring of pain medications.

LOUISVILLE, KY. -- Overmedication of pain with narcotics and sedatives may be a growing problem in hospitals and should be monitored with the same regularity as pain, Dr. Charles E. Lucas said at the annual meeting of the Central Surgical Association.

The use of scales that assess patients' level of sedation could help to prevent overmedication and potential death, especially when care of patients changes hands during intra- and interhospital transfers, several surgeons said at the meeting.

Many hospitals already have a computerized coding system for undersedation that makes it possible to assess whether a patient has been treated appropriately, but they lack a similar sort of system for overmedication or oversedation, said Dr. Lucas, professor of surgery at Wayne State University, Detroit. He encouraged physicians to develop an oversedation scale.

"In many hospitals, we have a difficult time in reporting these kinds of adverse events [oversedation and respiratory depression] and have an even more difficult time in trying to treat these kinds of adverse events," said Dr. Susan Galandiuk of the University of Louisville. Ky., who led a discussion of the issue. "Many hospitals are reluctant to share this kind of data with physicians."

It may be difficult for some patients to decide whether they need more pain medicine or not, so it is important to recognize the signs of both under- and overmedication, said audience member Dr. Philip E. Donahue. Yet a physician should be aware that it may be a slippery slope for him to stand back and say that enough pain medication has been given, because he may be "looked at as an evildoer," said Dr. Donahue of the John H. Stroger Jr. Hospital of Cook County, Chicago.

In 2001, the Joint Commission for Accreditation of Healthcare Organizations (JCAHO) established pain management standards for accreditation. These standards indicated that patients with a pain score of 5 or greater on the visual analog scale (VAS) must be reassessed to see if they need additional pain medication, Dr. Lucas said. Although the VAS (which is scored from 0 to 10) is only one of many scales that have been developed to rate pain, it is the most often used instrument.

In 2002, the Institute for Safe Medication Practices suggested thatJCAHO's mandate was leading to oversedation and death.

To explore the possibility that hospital patients were being overmedicated with narcotics and sedatives, Dr. Lucas examined data that he and his colleague Dr. Anna Ledgerwood had collected when they conducted verification surveys of trauma centers for the American College of Surgeons' Committee on Trauma. They analyzed 2,282 summaries of cases at trauma centers in 94 hospitals during 2000-2005. Most of the trauma centers were level I or II and were undergoing a reverification process. The verification process determines whether a trauma center meets the criteria established in the ACS publication "Resources for Optimal Care of the Injured Patient: 1999."

Trauma patients in the case summaries were aged 35 years on average and hospitalized mainly with blunt injuries to the head, chest, abdomen, long bones, or pelvis. Of 867 patients who died, 32 were thought to have died as a result of oversedation, which initiated a change in vital signs and a cascade of events leading to death. Another 14 deaths were deemed to be probably related to oversedation because of a temporal relationship between the administration of pain medication and subsequent death, although a review committee did not identify them as preventable deaths during patient chart reviews. Many of the oversedation deaths occurred in patients in their 70s and 80s.

Dr. Lucas noted some of the scenarios in which oversedation occurred most often, such as overmedication of patients in preparation for an imaging study or when they were being transferred from the short-term intensive care unit or the postanesthesia care unit to the hospital floor.

Although there were not enough patients to permit linking specific pain medications to increased risk of oversedation, Dr. Lucas said that hydromor-phone (Dilaudid) appeared to be troublesome. Dilaudid is eight times more powerful than morphine and is highly fat soluble.

Physical examination of patients for signs of oversedation, such as miosis, will be important in any scale designed to assess overmedication with narcotic analgesics and sedatives, Dr. Donahue said.

BY JEFF EVANS

Scnior Writer
COPYRIGHT 2006 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2006 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Clinical Rounds
Author:Evans, Jeff
Publication:OB GYN News
Date:May 1, 2006
Words:709
Previous Article:Cancer surgery survival better at busy hospitals: two strategies--selective referral and quality improvement--might address the disparities.
Next Article:Rape linked with acute inflammatory changes.
Topics:

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters